Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS State College, PA

May 29, 2020Lebanon County, Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 3:44 PM EDT for Lebanon County, Schuylkill County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 3:44 PM EDT (19:44 UTC)
Expired
May 29, 2020, 4:45 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lebanon County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 159 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:47 PM EDTTSTM WND DMGPine Grove, PANUMEROUS TREES AND WIRES DOWN IN PINE GROVE BORO AND PINE GROVE TWP.
May 29, 4:03 PM EDTTSTM WND DMG1 Sw Myerstown, PATREE DOWN ON HERGELRODE DR AT KING ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:25 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS51 KCTP 291944
SVRCTP
PAC075-107-292045-
/O.NEW.KCTP.SV.W.0034.200529T1944Z-200529T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
344 PM EDT Fri May 29 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Schuylkill County in central Pennsylvania...
  Central Lebanon County in south central Pennsylvania...

* Until 445 PM EDT.

* At 344 PM EDT, a severe thunderstorm was located near
  Fredericksburg, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Lebanon, Pottsville, Tamaqua, Schuylkill Haven, Minersville,
  Cornwall, Myerstown, St. Clair, Orwigsburg, Pleasant Hill, Sand
  Hill, Mcadoo, Lebanon South, Pine Grove, Cleona, Port Carbon, Avon,
  Richland, Fredericksburg and Hometown.

This includes the following Interstates...
 Interstate 78 from mile markers 1 to 8.
 Interstate 81 between mile markers 90 and 105...and from mile
markers 128 to 137.

This includes the following COVID-19 Test Sites... 
Geisinger Orwigsburg...
Geisinger St. Luke's Hospital...
Good Samaritan Hospital...
Lebanon VA Medical Center...
Lehigh Valley Health Network...
MedExpress Urgent Care...
WellSpan Health...
and West Penn Medical Center.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 7598 4057 7602 4058 7607 4053 7617
      4052 7626 4052 7634 4050 7643 4049 7644
      4036 7623 4026 7644 4051 7655 4090 7599
      4081 7589 4073 7576
TIME...MOT...LOC 1944Z 228DEG 33KT 4049 7642 

HAIL...1.00IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:09 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 29, 2:09 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
209 PM EDT Fri May 29 2020

.SYNOPSIS...
A cold front will move through tonight and end the showers and
thunderstorms. A noticeably cooler and drier/less humid airmass
will move into the area over the weekend with temperatures
trending below normal into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Storms have fired over a majority of the area, now with severe
ops in full swing. Will likely have a watch or perhaps two out
very soon. Two distinct areas to concentrate on for the next
5-6hrs - NW mtns for 2-3hrs, and the E for the rest of the time.
Severe probability is lower over the Laurels/SW where the shear
is weaker and CAPE not as large. No further increase in heating
is expected, but an influx of mstr from WV is likely to enhance
storm cells.

The cold front itself will be arriving around sunset in the NW,
but will have a more-stable airmass ahead of it by that time due
to current storms/mixing/sfc cooling.

The storms should be just about done before midnight, with any
remaining cells diminishing rapidly early tonight. Wind turns to
the W/NW with clouds filling in behind in the NW mtns. The
downslope and drying should help keep the sky more-clear over
the SE half of the area.

Min may hit 50F at BFD, but the cloud cover could keep them
above that. They'll likely stay in the 60s in the Lower Susq.

&&

.SHORT TERM /SATURDAY/...
Clouds will dissipate fairly quickly in the morning and a
refreshingly less humid day is in store. Sfc high looks to take
a long time to build overhead, and the gradient isn't that
tight. So, winds won't be too gusty, but perhaps over the SE
they could get some gusts into the teens. Maxes will be close to
80 in the SE, but hold in the 60s for the Alleghenies.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Early next week, models are in good agreement on an extended
period of NW flow as a large scale upper trough sharpens over SE
Canada and the Eastern US. An expansive sfc high pressure
builds back in across the Ohio Valley and drifts just south of
PA by Tue and then offshore by the middle of the week. Expect
mainly dry weather and cooler less humid conditions Mon-Tue
(including a couple of chilly mornings, though some cirrus
overhead may keep mins from bottoming out in the 30s over the
northern mountains).

Quick hitting shortwave trough slides through on Tue and may
produce some scattered light showers. The longwave trough
flattens a bit briefly before sharpening again as large ridge
builds over central parts of the country. This will allow
another weak shortwave or two to ripple by overhead on Thu which
will interact with a leftover weak surface boundary (from Wed)
to keep mention of showers in the forecast.

The first half of next weekend is looking pleasant and dry.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Expect improving conds by early tonight in the NW, with
generally MVFR deck spreading in after the cold front passes.
The deck will probably get into the central mtns, but if the
post-frontal clouds do get into the SE, they should be VFR.

For the rest of this weekend, it remains dry, but we have a
chance of fog in the nrn valleys each morning through Monday.
The next chance for showers will arrive next Tuesday with a
system approaching from the Great Lakes.

Outlook...

Sun-Mon...AM Fog poss. Otherwise VFR.

Tues...chc SHRA/MVFR, mainly NW.

Wed...Sct/nrms SHRA, TS poss, mainly N.

&&

.CLIMATE...
A record daily rainfall of 1.43 inches was set at Williamsport
yesterday. This breaks the old record of 1.22 inches set back in
1968.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Banghoff
AVIATION...Dangelo/Evanego
CLIMATE...
Hazardous weather outlook, May 29, 2:48 PM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
248 PM EDT Fri May 29 2020

PAZ036-041-042-046-049>053-056>059-063>066-301900-
Franklin-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
248 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>035-037-045-301900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Southern Clinton-
248 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, May 29, 3:11 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND DMG     3 W KINZUA DAM          41.85N 79.05W
05/29/2020                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN ON KINZUA RD.

&&

COLBERT
Special weather statement, May 29, 3:11 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
311 PM EDT Fri May 29 2020

PAZ064-291945-
Adams PA-
311 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 345
PM EDT...

At 311 PM EDT, Doppler radar indicated a strong thunderstorm over New
Oxford, moving northeast at 30 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Hanover, Hampton, Littlestown, McSherrystown, Lake Meade,
Bonneauville, New Oxford, East Berlin, Lake Heritage, Abbottstown,
Hunterstown and Two Taverns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3987 7724 4001 7702 3994 7697 3992 7697
      3989 7698 3986 7696 3983 7700 3976 7700
      3972 7711
TIME...MOT...LOC 1911Z 236DEG 25KT 3984 7710

Tyburski
Local storm report, May 29, 3:17 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     3 S GETTYSBURG          39.79N 77.23W
05/29/2020                   ADAMS              PA   PUBLIC

            LARGE TREE DOWN ACROSS PA RT 134.

&&

COLBERT
Special weather statement, May 29, 3:18 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
318 PM EDT Fri May 29 2020

PAZ057>059-291945-
Lebanon PA-Dauphin PA-Schuylkill PA-
318 PM EDT Fri May 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 345 PM EDT...

At 317 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Donaldson to near Lickdale. Movement was
northeast at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Pottsville, Schuylkill Haven, Shenandoah, Minersville, Mahanoy City,
Frackville, St. Clair, Ashland, Skyline View, Orwigsburg, Valley
View, Pine Grove, Port Carbon, Tremont, Girardville, Fredericksburg,
Tower City, New Philadelphia, Friedensburg and Grier City-Park Crest.

This includes the following COVID-19 Test Sites...
Lehigh Valley Health Network.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4060 7611 4051 7630 4050 7643 4047 7639
      4030 7675 4073 7649 4091 7606 4090 7604
      4091 7600
TIME...MOT...LOC 1917Z 228DEG 15KT 4066 7640 4052 7654

Banghoff
Local storm report, May 29, 3:42 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 NNE SIDDONSBURG       40.18N 76.94W
05/29/2020                   CUMBERLAND         PA   911 CALL CENTER

            SEVERAL TREES DOWN IN LOWER ALLEN AND UPPER
            ALLEN TWPS.

&&

COLBERT
Special weather statement, May 29, 3:43 PM EDT, 1 minute before
Special Weather Statement
National Weather Service State College PA
343 PM EDT Fri May 29 2020

PAZ057-059-064>066-292015-
York PA-Lancaster PA-Adams PA-Lebanon PA-Dauphin PA-
343 PM EDT Fri May 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...ADAMS...
YORK...DAUPHIN...AND LEBANON COUNTIES UNTIL 415 PM EDT...

At 342 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Fredericksburg to near Taneytown. Movement
was northeast at 45 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
York, Lebanon, Hanover, Hershey, Colonial Park, Weigelstown,
Elizabethtown, Columbia, Middletown, Gettysburg, Mount Joy, Palmyra,
Parkville, Steelton, Spry, Manheim, Annville, Hummelstown, Cornwall
and Dallastown.

This includes the following COVID-19 Test Sites...
Adams County VA	...
Eastside Campus...
Good Samaritan Hospital...
Hanover Hospital...
Hershey Medical Center...
Lebanon VA Medical Center...
Manchester...
MedExpress Urgent Care...
Old Memorial Hospital...
Rite Aid...
WellSpan Health...
WellSpan Health	...
Wellspan Pediatrics/Wellspan OB/GYN...
York Expo Center...
and York VA Community Clinic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4034 7673 4037 7624 3972 7677 3972 7739
TIME...MOT...LOC 1942Z 228DEG 38KT 4048 7645 3961 7711

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:02 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more3 hr
May 29, 12:45 PM EDTSevere Thunderstorm WarningCTPWarren45 min
May 29, 1:14 PM EDTSpecial Weather StatementCTPFranklin31 min
May 29, 1:15 PM EDTSpecial Weather StatementCTPMontour30 min
May 29, 1:28 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren47 min
May 29, 1:30 PM EDTSpecial Weather StatementCTPColumbia30 min
May 29, 1:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Sullivan37 min
May 29, 1:45 PM EDTSpecial Weather StatementCTPCumberland, Dauphin, Lebanon, Schuylkill30 min
May 29, 1:55 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry50 min
May 29, 1:58 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York47 min
May 29, 2:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Schuylkill29 min
May 29, 2:35 PM EDTSevere Thunderstorm WarningCTPAdams25 min
May 29, 2:43 PM EDTSpecial Weather StatementCTPSchuylkill32 min
May 29, 2:44 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York46 min
May 29, 3:11 PM EDTSpecial Weather StatementCTPAdams34 min
May 29, 3:18 PM EDTSpecial Weather StatementCTPSchuylkill27 min
May 29, 3:36 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill114 min
May 29, 3:39 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
May 29, 3:43 PM EDTSpecial Weather StatementCTPAdams, York32 min
May 29, 3:48 PM EDTSpecial Weather StatementCTPWarren42 min
May 29, 4:00 PM EDTSpecial Weather StatementCTPSullivan30 min
May 29, 4:05 PM EDTAreal Flood AdvisoryCTPSchuylkill115 min
May 29, 4:13 PM EDTSpecial Weather StatementCTPLancaster47 min
May 29, 4:28 PM EDTSpecial Weather StatementCTPSullivan32 min
May 29, 4:32 PM EDTSpecial Weather StatementCTPMcKean43 min
May 29, 4:48 PM EDTSpecial Weather StatementCTPLancaster42 min
May 29, 5:02 PM EDTSevere Thunderstorm WarningCTPMcKean37 min
May 29, 5:19 PM EDTSpecial Weather StatementCTPElk41 min
May 29, 5:25 PM EDTSpecial Weather StatementCTPLancaster50 min
May 29, 5:37 PM EDTSpecial Weather StatementCTPPotter23 min
May 29, 5:53 PM EDTSpecial Weather StatementCTPCameron, Clearfield, Potter37 min
May 29, 6:47 PM EDTSpecial Weather StatementCTPLancaster28 min
May 29, 6:57 PM EDTSpecial Weather StatementCTPHuntingdon33 min
May 29, 7:32 PM EDTSpecial Weather StatementCTPJuniata, Mifflin28 min
May 29, 7:33 PM EDTSpecial Weather StatementCTPColumbia, Montour, Snyder42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.